CHF, Afib and apnea are dads latest issues. Any recommendations for a lasix substitute?

Follow
Share

My father is 92 and all hell broke loose in his life about a year ago starting with a UTI, causing dementia. The dementia was probably already starting before that with failure to thrive. In the hospital in January he was diagnosed with bone mets. We thought at the time prostate cancer but the UTI seemed to have elevated the PSA level. Since then the PSA is in the normal level. And thank God so far no bone pain.

The biggest issue now seems to be his heart. He has always had low BP and that is still the case. He is on an extended BP med, extended aspirin. We have tried lasix and he doesn't seem to do well on it. He has elevated creatine and BUN levels but not to the dialysis level.

Any recommendations for a lasix substitute? I'm looking into the potassium saving diuretics instead of lasix. His symptoms seems to be that he is tired and weak and not feeling like getting out of bed so he is in a self imposed bedridden state other to use the bathroom and being coerced by the aide to get up to eat at the kitchen table and alternating heavy breathing to very shallow breathing.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
Yes his heart rate goes from 115 down to the normal range and then jumps back up.

I can see where a new great grand children would keep your mom occupied and give here a reason to keep going.
Helpful Answer (1)
Report

Sandy, seems like your Dad and my Mom are having very similar issues. My Mom is also in CHF and had afib. Is your Dad's heartrate elevated? My Mom's kidney function is down, too...she is also on oxygen now. All things considered, I think she is still satisfied with her quality of life. I spend a lot of time with her and I am sure that helps. She also just had a new great-grandson, and I know that gives her a distraction and something new to think about. I pray that your Dad's outlook is good and that he still finds pleasure in some aspects of his life. Also, take care of yourself, as much as possible..I know it's one of those things that is sometimes impossible to even think about when you are a caregiver, but whatever you can do to keep yourself healthy will benefit both you and your Dad.
Helpful Answer (1)
Report

his doc did switch him to bumex but to tell you the truth he seems to do better when off a diuretic, so he isn't taking a diuretic right now. He does get nebullizer treatments twice a day and oxygen after that, that I think make a difference. His doc was in to see him this week and said she didn't really see a need to give him a diuretic, he wasn't displaying symptoms but that we can give him the bumex every other day or even twice a week if we saw a need for it.

The doc was saying that she no longer prescribes lasix but bumex instead for all her patients.
Helpful Answer (1)
Report

Well, he may be low on intravascular volume though with CHF you usually can't tolerate extra fluid, and if he is on Lasix he could also be needing potassium (unless non-indicated due to the renal disease or with the "BP med" which is probably for afterload reduction with the CHF.) And that is probably no help whatsoever and too clinical...to tell the truth, it may be time for a heart to heart with his doctor(s) and possibly not just to ask about switching meds around a little - though that may not hurt. It may be time for a little morphine and O2 to to ease the feelings of poor breathing, or other measures to promote greater comfort. With CHF and renal failure you can really be in some rock and hard place situations medically where not that much more can be done to extend life. If he is very anemic, for example, you might want to give a transfusion, but the heart may or may not tolerate the extra volume. Not being there, obviously no one on here can tell you anything for sure, but just to be prepared and realize that this could be approaching the end.
Helpful Answer (0)
Report

My mother was switched from Lasix to Bumex, and that seems to be working better for her. Perhaps you can look into this, or ask the doctor if it might be more appropriate. Wishing you and your Dad the best...appreciate each day with him!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.